Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 144, NWS Las Vegas, NV

October 3, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 8:55 PM PDT for San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 8:55 PM PDT (03:55 UTC)
Expired
Oct 4, 2018, 2:00 AM PDT
In force
5 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS55 KVEF 040355
FFWVEF
CAC071-040700-
/O.NEW.KVEF.FF.W.0144.181004T0355Z-181004T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
855 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East central San Bernardino County in southern California...

* Until midnight PDT.

* At 855 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Needles, Highway 95 And I-40 and Essex. 

This includes Interstate 40 in California between mile markers 105
and 152.
 
LAT...LON 3468 11536 3495 11515 3504 11468 3500 11463
      3487 11464 3483 11458 3477 11456 3472 11449

$$

Boothe
3 follow-up statements
863 
WGUS75 KVEF 040526
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1026 PM PDT WED OCT 3 2018

CAC071-040700-
/O.CON.KVEF.FF.W.0144.000000T0000Z-181004T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1026 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

At 1025 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Needles, Highway 95 And I-40 and Essex. 

This includes Interstate 40 in California between mile markers 105
and 152.
 
LAT...LON 3468 11536 3495 11515 3504 11468 3500 11463
      3487 11464 3483 11458 3477 11456 3472 11449

$$

Boothe
216 
WGUS55 KVEF 040631
FFWVEF
CAC071-040900-
/O.EXT.KVEF.FF.W.0144.000000T0000Z-181004T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1131 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  East central San Bernardino County in southern California...

* Until 200 AM PDT.

* At 1131 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected 
  shortly.

* Some locations that will experience flooding include...
  Needles, Highway 95 And I-40 and Essex. 

This includes Interstate 40 in California between mile markers 105
and 152.
 
LAT...LON 3468 11536 3495 11515 3504 11468 3500 11463
      3487 11464 3483 11458 3477 11456 3472 11449

$$

Boothe
567 
WGUS75 KVEF 040854
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
154 AM PDT THU OCT 4 2018

CAC071-040903-
/O.EXP.KVEF.FF.W.0144.000000T0000Z-181004T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
154 AM PDT THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 200 AM PDT...

The heavy rain has moved out of the warning area. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3468 11536 3495 11515 3504 11468 3500 11463
      3487 11464 3483 11458 3477 11456 3472 11449

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:54 PM PDT, 6 hours 1 minute earlier.

Area forecast discussion, Oct 3, 2:54 PM PDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage this evening, especially over Mohave County
and adjacent areas of Clark and Lincoln counties, where severe
storms will be possible. Cooler storm systems coming in from the
north will bring unsettled conditions with below normal temperatures
over the weekend into early next week.
&&

.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.AVIATION...For McCarran...Breezy southeast winds will continue
until switching to more of a southerly to southwesterly direction by
00-01Z later this afternoon. Gusts should remain below 25 kts. There
is a chance for some isolated storms to develop later this afternoon
in the vicinity of the terminal. If storms develop, they could
produce gusty, erratic winds and small hail. A scattered cloud deck
around 8 kft will continue through the evening and may lower to
around 5 kft with any storms that develop near the terminal.
Tonight, winds should continue to be from the southwest with
sustained winds of 10 to 12 kts with possible intermittent gusts to
20-23 kts. Winds will trend downward before sunrise with southwest
winds beginning to increase again tomorrow afternoon with possible
gusts to 20 kts. By 12-14Z tomorrow morning, expect FEW clouds
around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south to southwest winds are expected across the
region today with possible gusts to 25-27 kts. However, all TAF
sites could see vicinity thunderstorms this afternoon and evening
which could create gusty and erratic winds. Best chances for
thunderstorms will be at BIH, IFP, and possibly EED today and
tonight. A scattered cloud deck around 6-8 kft will continue through
the evening and may lower to around 5 kft with any storms that
develop near the terminals. Gusts should become intermittent after
sundown. Breezy southwest winds expected again tomorrow afternoon
with gusts around 20 kts for most terminals, excluding BIH where
north winds are expected. &&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 3:28 PM PDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 S PIOCHE              37.93N 114.45W
10/03/2018                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFFS OFFICE REPORTED
            FLASH FLOODING ON MAIN STREET IN PIOCHE AND
            FLOODING IN SEVERAL BUILDINGS.

&&

CK
Local storm report, Oct 3, 3:41 PM PDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      11 N GOLDFIELD          37.87N 117.24W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER AND DEBRIS OVER THE ROADWAY ON US 95
            BETWEEN MILE MARKER 28 AND 31.

0241 PM     FLASH FLOOD      6 ENE SILVER PEAK       37.78N 117.53W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            SILVER PEAK ROAD BETWEEN US 95 AND SILVER
            PEAK WAS CLOSED DUE TO FLOODING.

0241 PM     FLASH FLOOD      14 ENE BOUNDARY PEAK    37.90N 118.11W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            DEBRIS REPORTED ON HIGHWAY 264 BETWEEN MILE
            MARKERS 16 AND 18 AS WELL AS BETWEEN MILE
            MARKERS 23 AND 24.

0241 PM     FLASH FLOOD      14 ENE BOUNDARY PEAK    37.92N 118.11W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            DEBRIS REPORTED ON THE ROADWAY ACROSS SR
            773.

&&
Local storm report, Oct 3, 5:57 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      5 NNW SHOSHONE          36.04N 116.29W
10/03/2018                   INYO               CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING AND WATER
            OVER THE ROADWAY ALONG STATE ROUTE 127
            NORTHBOUND AT MILE MARKER 20 TWENTY MILES
            NORTH OF BAKER.

&&

JV
Local storm report, Oct 3, 6:36 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      5 E RICE                34.08N 114.77W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED ROADWAY FLOODING
            OVER STATE ROUTE 62 AT MILE MARKER 112 WEST
            OF VIDAL JUNCTION.

&&

JV
Local storm report, Oct 3, 7:12 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
712 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      12 NNW BAKER            35.43N 116.15W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A ROAD CLOSURE OF
            STATE ROUTE 127 AT MILE MARKER 13 FROM MUD
            AND DEBRIS ALONG THE ROAD WAY DUE TO
            FLOODING. LANES WERE REOPENED AT 1858.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:46 PM PDTFlash Flood WarningVEFInyo, San Bernardino119 min
Oct 3, 6:06 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 3, 6:18 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino42 min
Oct 3, 7:54 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Oct 3, 8:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino24 min
Oct 3, 9:30 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Oct 3, 9:54 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Oct 3, 10:16 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Oct 3, 10:20 PM PDTAreal Flood AdvisoryVEFInyo79 min
Oct 3, 10:47 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 4, 12:11 AM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.